|SSM Cardinal Glennon Children's Medical Center|
Coping With Colds
Most teens get between two and four colds a year. Luckily, there are ways to feel better when you catch one.
What Causes Colds?
Most colds are caused by viruses called rhinoviruses that are in invisible droplets in the air you breathe or on things you touch. More than 100 different rhinoviruses (the name comes from "rhin," the Greek word for nose) can get through the protective lining of the nose and throat. This triggers an immune system reaction that can make the throat sore, cause a headache, and make it hard to breathe.
No one knows exactly why people become infected with colds at certain times. But no matter what you hear, sitting or sleeping in a draft, not dressing warmly when it's chilly, or going outside with wet hair will not cause someone to catch a cold.
Rhinoviruses can stay alive as droplets in the air or on surfaces for as long as 3 hours or even more. So if you touch your mouth or nose after touching someone or something that's been contaminated by one of these viruses, you'll probably catch a cold (unless you're already immune to the virus from having been exposed to it before).
Air that's dry — indoors or out — can lower resistance to infection by viruses. So can allergies, lack of sleep, stress, not eating properly, or hanging out with someone who is smoking. And people who smoke are more likely to catch colds than people who don't. Their symptoms will probably be worse, last longer, and be more likely to lead to bronchitis or even pneumonia.
If you already have a cold, you're more likely to spread it to others if you don't wash your hands after you cough or sneeze. Going to school or doing normal activities probably won't make you feel any worse. But it will increase the likelihood that your cold will spread to classmates or friends.
How Long Do Colds Last?
Cold symptoms usually appear 2 or 3 days after a person has been exposed to a source of infection. People with colds are most contagious for the first 3 or 4 days after the symptoms appear and may be contagious for up to 3 weeks. Although some colds can linger for as long as 2 weeks, most clear up within a week.
Can Colds Be Cured With Chicken Soup?
There's no real proof that chicken soup can cure a cold, but sick people have been swearing by it for more than 800 years. And don't worry about whether to feed a cold or starve a fever. Just eat when you're hungry. Drink plenty of fluids like water or juice to help replace the extra fluids you lose while your body is producing a lot of mucus or has a fever.
Whether you feel like sleeping around the clock or just taking things a bit easier, pay attention to what your body is telling you when you have a cold. A warm bath or heating pad can soothe aches and pains, and the steam from a hot shower can help you breathe more easily.
What Kind of Medicine Will Help?
Over-the-counter (OTC) cold medicines can't prevent people from catching colds in the first place, but some people think these medicines help relieve cold symptoms. They don't actually help people with colds get better faster, though. Some people find that OTC cold medications can cause stomach upset or make them feel dizzy, tired, or unable to sleep.
Ask your parents (who can consult with a doctor or pharmacist) what medicine you should take, if any. Most doctors recommend acetaminophen for aches, pains, and fever. If you have a cold, you should not take aspirin or any medication that contains aspirin, unless your doctor says it's OK. Use of aspirin by teens with colds or other viral illness may increase the risk of developing Reye syndrome, a rare but serious condition that can be fatal.
Your doctor can let you know if it's OK to take an antihistamine or decongestant, but there is little evidence that these medications really make a difference.
Like all viruses, the viruses that cause colds have to run their course. Getting plenty of rest and drinking lots of fluids can do as much good as medication as far as helping someone with a cold feel better.
When Should I Go to the Doctor?
Teens who catch colds usually don't get very sick and don't need medical attention. However, talk to a doctor if any of these things happen to you:
You should see your doctor if you think you might have more than a cold or if you're getting worse instead of getting better.
Other signs that it's time to call your doctor include:
A doctor won't be able to identify which specific virus is causing a cold. But if you have a cold, your doctor can examine your throat and ears and possibly also take a throat culture to make sure your symptoms aren't a sign of another condition. Taking a throat culture is a simple procedure that involves brushing the inside of the throat with a long cotton swab. Examining the germs that stick to the swab will help determine whether you have strep throat and need treatment with antibiotics.
If your doctor does prescribe antibiotics, be careful to take the medication exactly as directed. If you stop taking it too soon — even if you start feeling better — the infection may not go away and you can develop other problems.
Can Colds Be Prevented?
Sooner or later everybody catches a cold. But you can strengthen your immune system's infection-fighting ability by exercising regularly, eating a balanced diet, and getting enough rest.
Virus particles can travel up to 12 feet through the air when someone who has a cold coughs or sneezes, so try to keep your distance from anyone with a cold. Stay clear of smokers, too: even secondhand smoke can make people more likely to get sick. Don't use the same towels or eating utensils as someone else; don't share lipstick or lip balm; and don't drink from anyone else's glass, can, or bottle — you never know who might be about to come down with a cold and is already spreading the virus.
Although some people recommend alternative treatments for colds (such as zinc and vitamin C in large doses, or herbal products such as echinacea), none of these has been proven to prevent or effectively treat colds. Since herbal products can have negative side effects, lots of doctors don't recommend them.